Washington, 2013Wildfire in Washington, July 27 to 31, 2013
July 27 to 31, 2013 · NWS OTX · 1 event in 1 county or zone
The month of July was warmer and drier than normal. Fuels across the area became receptive to fire very quickly during this time.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of July was warmer and drier than normal. Fuels across the area became receptive to fire very quickly during this time. Breezy winds on the 27th and 28th also were a contributing factor for rapid fire spread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 27, 3:11 AM PST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 27, 3:11 AM PST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
411 AM PDT Sat Jul 27 2013
.SYNOPSIS...
A weak dry front will bring increased winds today, especially near
the East Slopes of the Cascades, and promote a cooling trend to
more seasonal conditions. Mainly dry weather is expected through
Monday with isolated thunderstorms confined to the mountains.
Tuesday through Friday will be a more active thunderstorm pattern,
with new fire starts possible given the dryness of the near
surface air mass over the region.
&&
.DISCUSSION...
Today and tonight...An upper level trough passing into Central
British Columbia today will send a weak dry cold front through
the Inland Northwest. This will result in high temperatures about
6-10 degrees cooler than Friday. 850mb winds with this front are
only 10-15 knots so most areas will see wind speeds between 5-15
mph. Exceptions are the Okanogan Valley where northerly winds
channeling down the valley may approach 15-20 mph...and the
Kittitas Valley where 15-25 mph winds are expected with a tight
pressure gradient persisting along the East Slopes of the
Cascades. With a shallow marine layer west of the Cascades RH's
will likely still fall below 20% and will be issuing another Red
Flag Warning for the Kittitas Valley. Winds will ease overnight as
pressure gradients weaken.
Other issue for today will be smoke from the Mile Marker 28 Fire
south of Yakima. 3.9 micron satellite shows this fire burning
actively and west-southwest winds will transport smoke from this
fire into the Palouse, Central Panhandle Mountains, and
Spokane/Coeur D'Alene area this morning creating hazy skies.
Conditions should improve in the late morning and afternoon as the
inversion breaks. JW
Sunday through Wed: Sunday will be the first day behind the dry
cold front passage, helping to cool temps closer to normal values.
Accompanying this cooler wx will be a broad upper trough, with an
embedded vort max that will increase the threat of thunder. This
short-wave will move out quickly, replaced by brief short-wave
ridging and drying Mon. However, with a pattern of a stationary
upper trough just off the Pac Nw coast, the region is always at
the mercy of vort maxes ejecting from these types of troughs. One
such wave will eject Tues, then another Wed. It's a near
certainty that these two days will be the focus of our attention
as far as the threat of thunder and even some occasionally gusty
winds. What really stands out in the model guidance is the lack
of meaningful pcpn generated with the Sunday, Tues and Wed waves.
These are not weak waves and in fact show a number of ingredients
such as steep lapse rates, decent forcing for ascent ahead of each
vort max, and well-defined elevated moisture plumes beneath jet
stream level speed max divergence. It's likely that the very deep
dry air- mass off the surface is the primary reason for the lack
of significant pcpn in the presence of these favorable pcpn ingredients.
We have at least scattered thunder in the fcst for the stronger
Tues and Wed waves. If model guidance turns out to be correct with
the dry near-sfc air mass, new fire starts from dry lightning will
be an issue. bz
Thursday through Saturday night...The Inland Northwest will be in
the midst of a more active pattern, meaning increased chances for
showers and thunderstorms and temperatures near or just below
normal. The highest precipitation chances will be more likely in
the Thursday and Thursday night time frame as the upper trough
traverses the region. The far extended models have differing
opinions on what happens afterwards, but at least some
precipitation mention seems warranted in an active westerly flow.
The increased cloud cover and possible precipitation will keep
temperatures on the cool side of normal, with a gradual increase
by early in the weekend. ty
&&
.AVIATION...
12Z TAFS...Only obscuration of concern through 12Z Sunday will be
for some thick haze across the region, especially extreme eastern WA
and into the ID Panhandle. This haze is a result of smoke being
produced from a wildfire burning south of KYKM. MVFR vis will be
possible at times through this morning at KPUW due to the smoke, but
vis should improve in the afternoon as the inversion breaks. Breezy
northwesterly winds will continue at KEAT tonight before letting up
during the morning on Saturday; these winds are expected to pick
back up by the early evening hours on Saturday. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 86 56 85 57 86 60 / 0 0 0 0 10 0
Coeur d'Alene 84 53 83 54 84 57 / 0 0 0 0 10 0
Pullman 85 45 83 48 84 50 / 0 0 0 0 0 0
Lewiston 93 59 91 59 92 62 / 0 0 0 0 0 0
Colville 89 52 86 52 88 54 / 0 0 0 10 10 0
Sandpoint 84 48 81 48 82 51 / 0 0 10 10 10 0
Kellogg 82 53 81 53 82 55 / 0 0 10 10 10 0
Moses Lake 92 57 89 59 89 61 / 0 0 0 10 0 0
Wenatchee 89 62 87 63 88 65 / 0 0 10 10 0 0
Omak 90 58 88 58 88 60 / 0 0 10 20 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from Noon today to 8 PM PDT this evening
for East Washington South Central Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Jul 27, 4:19 AM PST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
519 AM PDT SAT JUL 27 2013
WAZ034-041-044-281230-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
519 AM PDT SAT JUL 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LOCALLY BREEZY WINDS WILL DEVELOP DURING THE LATE AFTERNOON OR
EARLY EVENING THROUGH THE WENATCHEE RIVER VALLEY...WATERVILLE
PLATEAU...AND AREAS WEST OF MOSES LAKE. THIS COMBINED WITH LOW
RELATIVE HUMIDITY MAY RESULT IN QUICK SPREAD OF ANY NEW FIRE STARTS
IN THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001>004-026-027-WAZ031>033-035>038-042-043-281230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
519 AM PDT SAT JUL 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, Wenatchee Area
- When
- July 27, 7:00 AM PST to July 31, 11:59 PM PST
- Where
- Wenatchee Area forecast zone
- Injuries
- 2 direct, 0 indirect
- Property damage
- $3.5 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
The wildfire was human caused and started near the intersection of Colockum Road and Tarpiscan Road. The fire spread south into neighboring Kittitas County and remained west of the Columbia River. The fire continued to burn into the month of August. Numerous homes, three major power lines, a natural gas line, two wind farms, timber, water quality, wildlife habitat and range resources were all threatened at one point or another. Three primary residences and several outbuildings were burned. Two fire fighters suffered minor injuries.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 27, 20131 death · 1 event
- Rip Current in Michigan, July 27, 20131 death · 1 event
- Rip Current in Indiana, July 27, 20131 death · 1 event
- Flash Flooding and Flooding in North Carolina, July 27 to 30, 2013$5.0 million · 13 events
- Flash Flooding and Damaging Wind in Arizona, July 27 to 28, 2013$656,000 · 7 events
- Tornado in New York, July 27, 2013$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Pennsylvania, July 27, 2013$32,000 · EF1 · 2 events
- Flash Flooding and Hail in Nevada, July 27 to 28, 2013$64,000 · 1 in hail · 8 events
- Flooding in South Carolina, July 27 to 28, 2013$50,000 · 6 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2013$25,000 · 50 kt wind · 4 events
- Flash Flood in Virginia, July 27, 2013$20,000 · 1 event
- Flash Flooding and Debris Flow in North Carolina, July 27, 2013$11,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460083.